Ukrainian Mathematical Journal

, Volume 44, Issue 8, pp 1032–1035 | Cite as

Automatic continuity, bases, and radicals in metrizable algegbras

  • A. M. Plichko
Brief Communications


The automatic continuity of a linear multiplicative operator T: X→Y, where X and Y are real complete metrizable algebras and Y semi-simple, is proved. It is shown that a complex Frechét algebra with absolute orthogonal basis (xi) (orthogonal in the sense that xiXj=0 if i ≠ j) is a commutative symmetric involution algebra. Hence, we are able to derive the well-known result that every multiplicative linear functional defined on such an algebra is continuous. The concept of an orthogonal Markushevich basis in a topological algebra is introduced and is applied to show that, given an arbitrary closed subspace Y of a separable Banach space X, a commutative multiplicative operation whose radical is Y may be introduced on X. A theorem demonstrating the automatic continuity of positive functionals is proved.


Banach Space Closed Subspace Orthogonal Basis Separable Banach Space Topological Algebra 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literature cited

  1. 1.
    T. Husain, Multiplicative Functionals on Topological Algebras, Research Notes in Math., Vol. 85, Pitman, Boston (1983).Google Scholar
  2. 2.
    T. Husain and Shu-Bun Ng, “On continuity of algebra homomorphisms and uniqueness of metric topology,” Math. Z.,139, 1–4 (1974).Google Scholar
  3. 3.
    Yu. I. Petunin and V. D. Pogrebnoi, “Certain problems of embedding of quotient spaces in Banach algebras,” Ukr. Mat. Zh.,37, No. 1, 87–93 (1985).Google Scholar
  4. 4.
    F. Gregory and S. Saeki, “Banach algebras with uncomplemented radical,” Proc. Amer. Math. Soc.,100, No. 2, 271–274 (1987).Google Scholar
  5. 5.
    A. Pelczynski, “All separable Banach spaces admit for every ɛ > 0 fundamental total and bounded by 1 + ɛ biorthogonal sequences,” Stud. Math.,55, No. 3, 295–304 (1976).Google Scholar
  6. 6.
    M. I. Kadets and B. S. Mityagin, “Complementable subspaces in Banach spaces,” Usp. Mat. Nauk,28, No. 6, 77–94 (1973).Google Scholar
  7. 7.
    A. M. Sinclair, “Automatic continuity of linear operators,” London Math. Soc. Lect. Notes,21, 1–92 (1976).Google Scholar
  8. 8.
    P. G. Dixon, “Automatic continuity of positive functionals on topological involution algebras,” Bull. Austral. Math. Soc.,23, No. 2, 265–281 (1981).Google Scholar
  9. 9.
    G. Godefroy, “Certain properties of Banach spaces,” Semin. Choquet initiat, anal. Univ. Pierre et Marie Curie,14, C3/1-C3/8 (1974–1975).Google Scholar
  10. 10.
    I. V. Yakovlev, “Examples of Banach algebras with radical noncomplementable as a Banach space,” Usp. Mat. Nauk,44, No. 5, 185–186 (1989).Google Scholar

Copyright information

© Plenum Publishing Corporation 1993

Authors and Affiliations

  • A. M. Plichko
    • 1
  1. 1.Institute of Applied Mechanics and MathematicsAcademy of Sciences of UkraineLviv

Personalised recommendations